November 22, 2014
ABCDEFGHIJKLMNOPQRSTUVWXYZ

Infection

 Health Home >> Infection >> Cold and Flu 

Think you've got the flu?

Enter your postal code to find a clinic near you:
And donít forget to get your personal Doctor Discussion Guide

Resources

Do I have the flu?

Answer a few quick yes-or-no questions to help get you on the road to diagnosis and recovery! Start the test now


H1N1 vaccine: Should you be concerned about anaphylaxis?

What is anaphylaxis?

Anaphylaxis (pronounced "anna-fil-axis") is a rare but serious whole-body allergic reaction that may be life-threatening. It happens when the immune system overreacts to a substance that a person is allergic to, such as a food, medication, or vaccine. Anaphylaxis can happen in response to any medication, including the H1N1 vaccine.

How common is it, and who is at risk?

Anaphylaxis is quite rare. With the H1N1 vaccine, the risk is about 1 in 300,000. This risk is similar to that for other vaccines.

While anaphylaxis may affect anyone who gets the H1N1 vaccine, you are at a much greater risk if you are allergic to eggs, egg products, chicken proteins, or any ingredients of the vaccine (check with your doctor or pharmacist for details). If you have any of these allergies, tell your doctor and ask if it's safe for you to have the vaccine.

What is a typical reaction like?

Anaphylaxis happens quickly. A typical anaphylactic reaction starts within seconds to minutes after receiving the vaccine. Symptoms include:

  • throat and airways closing up
  • trouble breathing
  • itchy skin rash
  • swelling of the face or throat
  • fainting or lightheadedness
  • heart palpitations (a heartbeat that you can feel)
  • feeling anxious or confused

What should I do if I think I'm having a reaction?

Call 9-1-1. If you're still in the clinic, get a doctor or nurse immediately. An anaphylactic reaction is a medical emergency that must be treated right away. The usual treatment is an injection of epinephrine (the active ingredient in an Epi-Pen® and Twinject™). You may also need other medications, oxygen, and medical procedures to open your airways.

Is it true that there's one lot (batch) of vaccine that causes more anaphylaxis than others?

Yes: Lot A80CA007A (a lot is an identification number assigned to a specific batch of vaccine produced by the manufacturer). The risk of anaphylaxis with this lot was 4 in 100,000 (compared to 1 in 300,000 for the vaccine in general). The manufacturer has advised health professionals not to use this lot of vaccine until further notice, and Canadian health officials are investigating the reactions. At this time, the reactions are not believed to be related to the adjuvant (an additive used to help your immune system respond to a vaccine) in the vaccine. It's not known whether the increased rate of anaphylaxis is simply random, or actually due to a problem with the vaccine lot.

Should I be concerned? What can I do to protect myself?

Be aware of the risk of an anaphylactic reaction, but don't panic. Health professionals have been advised not to use the lot of vaccine that caused an increased number of anaphylaxis cases. The risk of anaphylaxis with the vaccine is very low, and there are things you can do to protect yourself. Your doctor or nurse will recommend that you remain in the doctor's office, hospital, or clinic for at least 15 minutes so that they can monitor you for signs of a reaction. If you are going to have a reaction, this is when it's most likely to occur. The place where you receive your vaccine will be equipped with the medical supplies and equipment needed to manage an anaphylactic reaction.

Trish Rawn, PharmD


Did you find what you were looking for on our website? Please let us know.

Ad

The contents of this site are for informational purposes only and are meant to be discussed with your physician or other qualified health care professional before being acted on. Never disregard any advice given to you by your doctor or other qualified health care professional. Always seek the advice of a physician or other licensed health care professional regarding any questions you have about your medical condition(s) and treatment(s). This site is not a substitute for medical advice.

© 1996 - 2014 MediResource Inc. - MediResource reaches millions of Canadians each year.